Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Springfield, MO

August 4, 2000Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2000, 3:41 PM CDT for Wright County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 3:41 PM CDT (20:41 UTC)
Expired
Aug 4, 2000, 4:45 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wright County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:45 PM CDTThunderstorm WindHartville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 042042
SVRSGF
MOC229-042145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN WRIGHT COUNTY IN SOUTHWEST MISSOURI

* UNTIL 445 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARTVILLE...OR 14 MILES NORTHWEST OF
  MOUNTAIN GROVE...DRIFTING SLOWLY SOUTHEAST. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND
  WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL EFFECT THE HARTVILLE AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3726 9261 3713 9245 3717 9230 3730 9242

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT FRI AUG 4 2000

FORECAST CHALLENGES WILL BE RAIN CHANCES THROUGH CHANCES OVER THE
REGION THROUGH TONIGHT AND WHETHER OR NOT TO ISSUE A HEAT ADVISORY
FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS FOR SATURDAY.

FRONT DRAPED ACROSS WEST CENTRAL AND SOUTHERN MISSOURI THIS
AFTERNOON. LOCAL RADAR SHOWS THIS BOUNDARY NICELY FROM TRUMAN LAKE
TO JUST SOUTHWEST OF LEBANON. JUST STARTING TO SEE SOME CUMULUS AND
ISOLATED SHOWERS FORMING ALONG THE BOUNDARY NORTHEAST OF KSGF.
TEMPERATURES BEHIND THE FRONT IN MY NORTHEASTERN COUNTIES WERE IN
THE THE LOWER 80S AT 18Z...WHILE KJLN WAS IN THE LOW 90S WITH HEAT
INDEX VALUE OF 101. CAPES AHEAD OF THE FRONT ARE ABOUT 3000 J/KG.
BELIEVE THAT ONCE 85H WINDS BACK FROM THE WEST TO SOUTHWEST....AS
PROGGED BY THE ETA LATER THIS AFTERNOON...SHOULD SEE ENOUGH
CONVERGENCE ALONG THE BOUNDARY FOR SOME PULSE TYPE CONVECTION. IN THE
SHORT TERM...WILL MENTION RAIN CHANCES FOR TONIGHT FOR NORTHEASTERN
TWO THIRDS OF THE CWA.

USED PRIMARILY THE ETA AND AVN FOR THIS FORECAST PACKAGE...ALTHOUGH
WILL NOT FOLLOW QPF FIELDS TO CLOSELY. MODELS NOT PICKING UP
FRONTAL ZONE OVER THE AREA VERY WELL...PROBABLY BECAUSE BOUNDARY WAS
REINFORCED BY CONVECTION THAT WENT THROUGH CENTRAL MO EARLIER TODAY.

MODELS CONTINUE TO FLATTEN RIDGE OVER THE SOUTHWESTERN U.S. OVER
THE NEXT COUPLE OF DAYS. ZONAL FLOW PATTERN TO BECOME MORE WESTERLY
THAN NORTHWESTERLY OVER THE CENTRAL PLAINS WITH TIME.

85H JET TO BECOME REESTABLISHED OVER THE CENTRAL PLAINS LATE TODAY
AND TONIGHT WITH SFC PRESSURE FALLS OVER THE HIGH PLAINS IN
RESPONSE TO ANOTHER 5H SHORTWAVE. FRONT NOW OVER THE AREA SHOULD
LIFT BACK TO THE NORTHEAST IN RESPONSE. AS MENTIONED...WILL KEEP
POPS IN NORTHEASTERN COUNTIES TONIGHT WITH FRONT STILL IN THE AREA.
FOR SATURDAY...BELIEVE THAT BEST CHANCE FOR RAIN WILL BE IN
EASTERN MO ALONG THE 85H FRONT WHERE MOISTURE IS STILL POOLED AND
LOW LEVEL CONVERGENCE EXISTS. WILL PROBABLY TRIM BACK POPS IN
AREAL COVERAGE FOR SATURDAY...MAINLY KEEPING THEM IN EASTERN
COUNTIES.

WARM SOUTHWEST SFC FLOW WILL DEVELOP AHEAD OF NEXT FRONT SLOWLY
DROPPING SOUTH INTO CENTRAL PLAINS ON SATURDAY. ETA TOO DRY WITH
BOUNDARY LAYER GIVEN SOIL AND PLANT MOISTURE OVER THE AREA. HEAT
INDEX VALUES SHOULD APPROACH ADVISORY CRITERIA ON SATURDAY...WITH
TEMPERATURES IN THE LOW TO MID 90S OVER WESTERN COUNTIES WITH DEW
POINTS IN THE LOW 70S. WILL LET MIDSHIFT TAKE ANOTHER LOOK AT THIS
FOR A POSSIBLE HEAT ADVISORY ON SATURDAY...BUT WILL HIGHLIGHT HEAT
INDICES IN THE FORECAST.

FOR SUNDAY...FRONT WILL CONTINUE TO DROP SLOWLY SOUTH INTO NORTHERN
MO AND EAST CENTRAL KS SUNDAY AFTERNOON. BEST CHANCE FOR
RAIN WILL BE IN MY NORTHERN COUNTIES SUNDAY. OLD MRF HANGS FRONT UP
TO OUR NORTH DURING THE EXTENDED PERIOD.

WILL STICK CLOSE TO FWC/FAN GUIDANCE TEMPERATURES FOR THIS FORECAST.

FCSTRID = 26
SGF   73  91  73  91 /  30  20  20  20
JLN   75  93  75  93 /  10  10  10  20
UNO   72  91  73  91 /  40  40  20  20
VIH   71  88  72  90 /  40  40  20  20

.SGF...
KS...NONE.
MO...NONE.

DSA

In the hours before

Special weather statement, Aug 4, 1:00 PM CDT, 2 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 4 2000

...STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY
RAIN POSSIBLE AGAIN TODAY AND TONIGHT...

A FRONTAL BOUNDARY CONTINUES TO REMAIN NEARLY STATIONARY FROM JUST
SOUTH OF KANSAS CITY...TO FORT LEONARD WOOD...TO NEAR PADUCAH
KENTUCKY. THIS BOUNDARY WILL CONTINUE TO BE THE POSSIBLE FOCUS OF
SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT.

COUNTIES ALONG AND NORTHEAST OF A LINE FROM OSCEOLA...TO BOLIVAR...
TO SALEM...WILL SEE THE BEST CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. IF ISOLATED SEVERE STORMS DO DEVELOP...
THE MAIN THREAT WILL BE DAMAGING WINDS. BECAUSE OF THE EXPECTED SLOW
STORM MOVEMENT AND A MOIST ATMOSPHERE...STRONG STORMS WILL PRODUCE
LOCALLY HEAVY RAIN.

BECAUSE OF THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...
WEATHER RELATED ACTIVATION FOR SPOTTERS AND EMERGENCY MANAGERS IS
NOT EXPECTED. HOWEVER...EMERGENCY MANAGEMENT SHOULD WATCH RADAR
TRENDS AND BE ALERT FOR POSSIBILITY OF HEAVY RAIN AND LOCALIZED
FLOODING THROUGH TONIGHT.

VERY WARM AND HUMID CONDITIONS IN SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS WILL COMBINE TO PRODUCE HEAT INDEX VALUES OF 100 TO 105
DEGREES IN THE JOPLIN...PINEVILLE...AND FORT SCOTT AREAS THIS
AFTERNOON. IF PLANNING OUTDOOR ACTIVITIES...USE APPROPRIATE CAUTION.

.OUTLOOK FOR SATURDAY THROUGH TUESDAY...
THE FRONTAL BOUNDARY IS EXPECTED TO MOVE NORTHEAST AS A WARM FRONT
LATE TONIGHT AND SATURDAY. DRIER AIR IN THE LOWER LEVELS OF THE
ATMOSPHERE IS EXPECTED TO WORK IT'S WAY INTO THE AREA FROM THE
SOUTHWEST. ANOTHER FRONT IS EXPECTED TO MOVE TOWARD THE MISSOURI
OZARKS AND SOUTHEAST KANSAS LATE SUNDAY AND MONDAY BRINGING THE NEXT
CHANCE FOR THUNDERSTORMS.

VERY WARM AND HUMID WEATHER IS EXPECTED THROUGH THE UPCOMING WEEKEND.
IF PLANNING OUTDOOR ACTIVITIES...PLAN APPROPRIATELY. HAVE PLENTY OF
WATER ON HAND...AND IF POSSIBLE TAKE FREQUENT BREAKS IN SHADED OR
AIR CONDITIONED AREAS.

DSA
Local storm report, Aug 4, 2:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT FRI AUG 04 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    1 W CROCKER               MO   WIND DAMAGE
08/03/00   PULASKI                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:54 PM CDTFlash Flood WarningSGFPhelps3 hr
Aug 4, 2:15 AM CDTFlash Flood WarningSGFDent3 hr
Aug 4, 5:13 PM CDTSevere Thunderstorm WarningSGFDouglas47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.